Alert archive / Oregon / Small Craft Advisories in 2021
Small Craft Advisory 49, NWS Portland, OR
NWS Portland, OR issued this small craft advisory at Mar 23, 2021, 2:26 AM PDT. It took effect at Mar 24, 2021, 4:00 AM PDT. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2021, 2:26 AM PDT (09:26 UTC)
- In effect from
- Mar 24, 2021, 4:00 AM PDT
- Expired
- Mar 26, 2021, 4:00 PM PDT
- In force
- 60 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
956 WHUS76 KPQR 230926 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 226 AM PDT Tue Mar 23 2021 PZZ250-270-232230- /O.CAN.KPQR.SC.Y.0047.000000T0000Z-210323T1200Z/ /O.NEW.KPQR.SC.Y.0049.210324T1100Z-210325T1300Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM- Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 226 AM PDT Tue Mar 23 2021 ...SMALL CRAFT ADVISORY FOR LATE TONIGHT THROUGH WEDNESDAY NIGHT... * WHAT...West to southwest winds 15 to 20 kt, with gusts up to 30 kt. Seas 8 to 9 ft on Wed, building to 10 to 12 ft Wed night. * WHERE...Coastal waters from Cape Shoalwater to Cascade Head, out 60 NM. * WHEN...From 4 AM Wednesday to 6 AM Thursday. * IMPACTS...Conditions may be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ255-275-232230- /O.NEW.KPQR.SC.Y.0049.210324T1900Z-210325T1300Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cascade Head to Florence OR from 10 to 60 NM- 226 AM PDT Tue Mar 23 2021 ...SMALL CRAFT ADVISORY FOR WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT... * WHAT...West winds 15 to 20 kt with gusts up to 25 kt. Seas 7 to 9 ft, building to 10 to 12 ft later Wednesday night. * WHERE...Coastal waters from Cascade Head to Florence, out 60 NM. * WHEN...From noon Wednesday to 6 AM Thursday. * IMPACTS...Conditions may be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
7 follow-up statements
303 WHUS76 KPQR 232132 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 232 PM PDT Tue Mar 23 2021 PZZ250-270-241200- /O.CON.KPQR.SC.Y.0049.210324T1100Z-210325T1300Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM- Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 232 PM PDT Tue Mar 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT... * WHAT...West to southwest winds 15 to 20 kt with gusts up to 30 kt. Seas 8 to 9 feet on Wed, building to 11 to 13 feet Wed night. * WHERE...Coastal waters from Cape Shoalwater to Cascade Head, out 60 NM. * WHEN...From 4 AM Wednesday to 6 AM PDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ255-275-241200- /O.CON.KPQR.SC.Y.0049.210324T1900Z-210325T1300Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cascade Head to Florence OR from 10 to 60 NM- 232 PM PDT Tue Mar 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON WEDNESDAY THROUGH WEDNESDAY NIGHT... * WHAT...West winds 15 to 20 kt with gusts up to 30 kt. Seas 7 to 9 feet building to 10 to 12 ft later Wednesday night. * WHERE...Coastal waters from Cascade Head to Florence, out 60 NM. * WHEN...From noon Wednesday to 6 AM PDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
475
WHUS76 KPQR 240952
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
252 AM PDT Wed Mar 24 2021
PZZ210-242300-
/O.EXB.KPQR.SC.Y.0049.210324T1900Z-210325T0100Z/
/O.NEW.KPQR.SC.Y.0050.210325T0700Z-210326T0000Z/
Columbia River Bar-
252 AM PDT Wed Mar 24 2021
...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM PDT
THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM
PDT THURSDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...5 to 7 ft rising to 7 to 9 ft late this
afternoon and evening before climbing into the 12 to 14 ft
range Wednesday night into early Thursday. Seas should begin
to subside towards midday Thursday.
- FIRST EBB...Around 230 PM Wednesday. Seas near 11 ft with
breakers likely.
- SECOND EBB...Around 315 AM Thursday. Seas near 14 ft with
breakers.
- THIRD EBB...Around 330 PM Thursday. Seas near 13 ft with
breakers.
.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Small Craft Advisory, from noon today to 6 PM PDT this
evening. Small Craft Advisory, from midnight tonight to 5 PM
PDT Thursday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
PZZ250-270-242300-
/O.EXT.KPQR.SC.Y.0049.210324T1100Z-210326T0000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
252 AM PDT Wed Mar 24 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THURSDAY...
* WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt
becoming northwest in the afternoon. Seas 6 to 8 feet building
to 13 to 15 ft later Wednesday night into Thursday morning. Seas
will subside later Thursday.
* WHERE...Coastal waters from Cape Shoalwater to Cascade Head,
out 60 NM.
* WHEN...Until 5 PM PDT Thursday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ255-275-242300-
/O.EXT.KPQR.SC.Y.0049.210324T1700Z-210326T0000Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
252 AM PDT Wed Mar 24 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO
5 PM PDT THURSDAY...
* WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt
becoming northwest in the afternoon. Seas 6 to 8 feet building
to 13 to 15 ft later Wednesday night into Thursday morning.
* WHERE...Coastal waters from Cascade Head to Florence, out 60
NM.
* WHEN...From 10 AM this morning to 5 PM PDT Thursday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland507
WHUS76 KPQR 242152
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
252 PM PDT Wed Mar 24 2021
PZZ250-270-251200-
/O.EXT.KPQR.SC.Y.0049.000000T0000Z-210326T0700Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
252 PM PDT Wed Mar 24 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT THURSDAY
NIGHT...
* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and
seas 11 to 16 feet at 11 seconds.
* WHERE...Coastal waters from Cape Shoalwater to Cascade Head, out
60 NM.
* WHEN...Until midnight PDT Thursday night.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ255-275-251200-
/O.EXT.KPQR.SC.Y.0049.000000T0000Z-210326T0700Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
252 PM PDT Wed Mar 24 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT THURSDAY
NIGHT...
* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and
seas 9 to 14 feet at 11 seconds.
* WHERE...Coastal waters from Cascade Head to Florence, out 60
NM.
* WHEN...Until midnight PDT Thursday night.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ210-251200-
/O.CON.KPQR.SC.Y.0049.000000T0000Z-210325T0100Z/
/O.CON.KPQR.SC.Y.0050.210325T0700Z-210326T0000Z/
Columbia River Bar-
252 PM PDT Wed Mar 24 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 5 PM PDT THURSDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...6 to 8 ft climbing into the 12 to 14 ft
range Wednesday night into early Thursday. Seas should
begin to subside towards Thursday evening.
- FIRST EBB...Around 315 AM Thursday. Seas near 13 ft with
breakers.
- SECOND EBB...Around 330 PM Thursday. Seas near 13 ft with
breakers.
.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Small Craft Advisory, until 6 PM PDT this evening.
Small Craft Advisory, from midnight tonight to 5 PM PDT
Thursday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland085
WHUS76 KPQR 250948
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
248 AM PDT Thu Mar 25 2021
PZZ250-270-252300-
/O.EXT.KPQR.SC.Y.0049.000000T0000Z-210326T1200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
248 AM PDT Thu Mar 25 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT FRIDAY...
* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt. Gusts
up to 35 kt possible beyond 30 nm. Seas 11 to 16 feet at 11
seconds.
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM and Coastal waters from Cape Shoalwater WA to
Cascade Head OR out 10 NM.
* WHEN...Until 5 AM PDT Friday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ255-275-252300-
/O.EXT.KPQR.SC.Y.0049.000000T0000Z-210326T1200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
248 AM PDT Thu Mar 25 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT FRIDAY...
* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and
seas 10 to 14 feet at 11 seconds.
* WHERE...Waters from Cascade Head to Florence OR from 10 to 60
NM and Coastal waters from Cascade Head to Florence OR out 10
NM.
* WHEN...Until 5 AM PDT Friday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ210-252300-
/O.EXT.KPQR.SC.Y.0050.000000T0000Z-210326T1200Z/
Columbia River Bar-
248 AM PDT Thu Mar 25 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT FRIDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...9 to 11 ft through early Friday. Seas fall
below 10 ft by Friday afternoon and continue to subside
through Saturday.
- FIRST EBB...Around 315 AM Thursday. Seas near 12 ft with
breakers possible.
- SECOND EBB...Around 330 PM Thursday. Seas near 12 ft with
breakers likely.
- THIRD EBB...Around 4 AM Friday. Seas near 10 ft with breakers
likely.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 5 AM PDT Friday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland043
WHUS76 KPQR 252130
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
230 PM PDT Thu Mar 25 2021
PZZ250-270-261200-
/O.CON.KPQR.SC.Y.0049.000000T0000Z-210326T1200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
230 PM PDT Thu Mar 25 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...
* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and
seas 10 to 15 feet at 11 seconds.
* WHERE...Coastal waters from Cape Shoalwater to Cascade Head, out
60 NM.
* WHEN...Until 5 AM PDT Friday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ255-275-261200-
/O.CON.KPQR.SC.Y.0049.000000T0000Z-210326T1200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
230 PM PDT Thu Mar 25 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...
* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas
10 to 14 feet at 11 seconds.
* WHERE...Coastal waters from Cascade Head to Florence, out 60 NM.
* WHEN...Until 5 AM PDT Friday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ210-261200-
/O.CON.KPQR.SC.Y.0050.000000T0000Z-210326T1200Z/
Columbia River Bar-
230 PM PDT Thu Mar 25 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...8 to 10 ft through Thu night, subsiding to
around 6 to 8 ft Fri night.
- FIRST EBB...Around 330 PM Thursday. Seas near 12 ft with
breakers likely.
- SECOND EBB...Around 4 AM Friday. Seas near 11 ft with
breakers likely.
.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 5 AM PDT Friday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland945
WHUS76 KPQR 261007
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
307 AM PDT Fri Mar 26 2021
PZZ250-270-261700-
/O.EXT.KPQR.SC.Y.0049.000000T0000Z-210326T1700Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
307 AM PDT Fri Mar 26 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PDT THIS
MORNING...
* WHAT...Seas 10 to 13 feet at 11 seconds.
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM and Coastal waters from Cape Shoalwater WA to
Cascade Head OR out 10 NM.
* WHEN...Until 10 AM PDT this morning.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ255-275-261700-
/O.EXT.KPQR.SC.Y.0049.000000T0000Z-210326T1700Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
307 AM PDT Fri Mar 26 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PDT THIS
MORNING...
* WHAT...Seas 10 to 12 feet at 11 seconds.
* WHERE...Waters from Cascade Head to Florence OR from 10 to 60
NM and Coastal waters from Cascade Head to Florence OR out 10
NM.
* WHEN...Until 10 AM PDT this morning.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ210-261400-
/O.EXT.KPQR.SC.Y.0050.000000T0000Z-210326T1400Z/
Columbia River Bar-
307 AM PDT Fri Mar 26 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PDT THIS
MORNING...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...8 to 10 ft, subsiding to 6 to 8 ft Fri
afternoon, and then to 3 to 5 ft early Saturday Morning.
- FIRST EBB...Around 4 AM Friday. Seas near 11 ft.
- SECOND EBB...Around 415 PM Friday. Seas near 9 ft.
- THIRD EBB...Around 445 AM Saturday. Seas near 7 ft.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 7 AM PDT this morning.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland763 WHUS76 KPQR 261600 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 900 AM PDT Fri Mar 26 2021 PZZ250-270-262300- /O.EXT.KPQR.SC.Y.0049.000000T0000Z-210326T2300Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM- Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 900 AM PDT Fri Mar 26 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON... * WHAT...Seas 9 to 12 feet at 11 seconds. * WHERE...Waters from Cape Shoalwater to Cascade Head out 60 NM. * WHEN...Until 4 PM PDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ255-275-262300- /O.EXT.KPQR.SC.Y.0049.000000T0000Z-210326T2300Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cascade Head to Florence OR from 10 to 60 NM- 900 AM PDT Fri Mar 26 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON... * WHAT...North winds 10 to 15 kt and seas 9 to 12 feet at 11 seconds. Gusts to 25 kt possible in the afternoon, mainly south of Newport. * WHERE...Waters from Cascade Head to Florence out 60 NM. * WHEN...Until 4 PM PDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this small craft advisory went out at Mar 22, 9:34 PM PDT, 4 hours 52 minutes earlier.
Area forecast discussion, Mar 22, 9:34 PM PDT, 4 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
934 PM PDT Mon Mar 22 2021
Updated aviation discussion.
.SYNOPSIS...Decreasing showers through this evening will be followed
by mainly dry weather Tuesday. The next storm system brings several
hours of valley rain and mountain snow to the area late Wednesday
into Thursday. There is the potential for warmer and drier weather
Friday through the upcoming weekend.
&&
.SHORT TERM...Tonight through Thursday...A broad ridge sits offshore
while a shortwave trough currently cross the PacNW. Existing weak to
moderate instability is getting slightly enhanced as quality breaks
in the clouds have increased instability from below. As valley
temperatures climb into the 53-55 degree range today, enough surface
instability exists to break through a weak convective cap which has
resulted in short-lived and isolated single clap thunderstorms
across the eastern Willamette Valley. Some of the non-thunderstorm
stronger showers are managing to produce brief hail showers as well.
DO not expect this deeper convection to last very far into the
evening, certainly ending by sunset. The remaining showers will
taper off further overnight. Some spotty showers may linger into the
daylight hours Tuesday near the coast and the Cascade foothills.
As the convective clouds clear tonight, portions of the WIllamette
Valley and surrounding terrain will rapidly cool. Expect to see some
patchy fog develop. However, the greater concern may for patchy
black ice, especially in lower drainages of the roadways where
temperatures will hover near freezing.
The upper ridge will drift slightly eastward and bring a mostly dry
day to the region, aside from the left over showers mentioned
previously. Suspect there will be enough low level and surface
moisture around to produce some fair-weather cumulus clouds, but the
proximity of the ridge should be enough to block afternoon showers
from developing.
Another shortwave trough will push the ridge westward again
Wednesday. By Wednesday afternoon, a warm front will arrive along
with the leading edge of precip. Snow levels will spike up to around
4000 feet then gradually lower overnight toward 3000 feet.
Accumulation rates will be a bit more spread out versus last night
but may still eclipse 6 inches in 12 hours from Wednesday evening
through Thursday morning, possibly necessitating another winter
weather advisory for elevations 6000 feet and below. For the high
Cascades, this could bring another 10-12 inches of snow, further
loading the snow pack. Trailing orographic showers will continue
through Thursday with additional light snow accumulations expected
for the Cascade passes. SUn angle is high enough now, however, that
any travel impacts should remain confined to the overnight and early
daylight hours. /JBonk
.LONG TERM...Thursday night through Monday...Latest ensemble and
most deterministic guidance show showers rapidly decreasing Thursday
evening as the upper ridge reasserts is dominance over the PacNW. A
cool and broad trough across the CONUS east of the Rockies also
begins advancing eastward to make space for the ridge to pass
overhead.
This will largely leave Friday, Saturday, and Sunday dry with
temperatures running several degrees above normal into the lower
60s. However, there is still quite a bit of spread regarding the
strength of the ridge and just how far north it extends.
Furthermore, another trough dives south, again with the uncertainty
of just how far south it reaches. Regardless, this looks to be
mainly fine set of days with Sunday holding the most yet to be
determined for possible precipitation. The upper end of the
temperature envelope for Sunday does bring low 70s to the Willamette
Valley, including Portland. Those values are in the upper 25th
percentile though with the vast majority of solutions bringing the
more modest lower to middle 60s.
The upper ridge shifts further east by Sunday evening if it hasn't
already done so earlier in the day. This allows potential for the
aforementioned trough to swing across the PacNW Sunday night and
Monday bringing valley rain with potential snow down to the higher
Cascade foothills. /JBonk
&&
.AVIATION...In the post frontal environment, showers are
persisting although tapering off as high pressure begins to build
into the area. Much of the region is VFR with periods of upper-
MVFR cigs with passing showers. With VFR nearly clear skies,
there is an increasing chance for fog after 13Z Tue through the
Willamette Valley. Coastal areas likely will stay cloudy so
radiational cooling will not be as significant so fog is less
likely in those area. Lowland interior areas though will have a
combination of light to no wind, residual moisture and
radiational cooling. Chances for fog are highest through the
central and southern Willamette Valley but confidence is moderate
at best. Decided to add some chance for fog between 13-18Z Tue
but there is a chance, especially if winds remain elevated, that
it may not develop. By 18Z Tue, any fog that does form should
dissipate and skies will lift.
For detailed regional Pac NW aviation weather information, go online
to: https://weather.gov/zse
KPDX AND APPROACHES...VFR conditions will continue throughout the
TAF period. Slight chance for patchy fog late but confidence
remains low as the atmosphere is fairly dry. No other concerns.
-Muessle
&&
.MARINE...Winds and seas are beginning to diminish across the
coastal waters. Seas will likely stay elevated enough in the
northern waters through this evening as the northwesterly swell
pushes southeast. Winds will keep a northwesterly regime through
tonight and into Tuesday as high pressure pushes east over the
area.
Next front will drop out the Gulf of Alaska into the Pac NW
Wednesday which will ramp up southwesterly winds Wednesday
morning before quickly shifting northwesterly Wednesday night.
Wind gusts will likely peak between 25 to 30 kt Wednesday night. Seas
will likely peak between 12 to 14 feet, with higher seas well
offshore. Unsettled weather will continue into the weekend.
-BPhillips
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory until 5 AM PDT Tuesday for coastal waters
from Cape Shoalwater WA to Cascade Head OR out 60 NM.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandNearby
Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.